Israel Journal of Mathematics

, Volume 13, Issue 1–2, pp 188–224 | Cite as

A variational inequality with mixed boundary conditions

  • M. K. V. Murthy
  • G. Stampacchia


In this paper we study a variational inequality for a second order uniformly elliptic operator on a bounded domain, the solution of which is required to lie above a given obstacle and to assume assigned values on a part of the boundary of the domain. We are mainly concerned with the regularity of the solution in relation to the regularity of the data.


Variational Inequality Bilinear Form Elliptic Operator Monotone Operator Mixed Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Agmon, A. Douglis and L. Nirenberg,Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions I, Comm. Pure Appl. Math.12 (1959), 623–727.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    H. Brézis,Problèmes unilatéraux, J. Math. Pures Appl.51 (1972), 1–168.MathSciNetGoogle Scholar
  3. 3.
    H. Brézis and G. Stampacchia,Sur la régularité de la solutions d’inéquations elliptiques, Bull. Soc. Math. France96 (1968), 153–180.MATHMathSciNetGoogle Scholar
  4. 4.
    E. De Giorgi,Sulla differenziabilità e analiticità delle estremali degli integrali multipli regolari, Men. Accad. Sci. Torino3 (1957), 25–43.Google Scholar
  5. 5.
    D. Kinderlehrer,Variational inequalities with lower dimensional obstacles, Israel J. Math.10 (1971), 339–348.MATHMathSciNetGoogle Scholar
  6. 6.
    O. A. Ladyzenkaja and N. Ural’-tceva,Linear and quasi-linear differential equations of elliptic type, (Russian) Moscow, 1964.Google Scholar
  7. 7.
    H. Lewy and G. Stampacchia,On the regularity of the solution of a variational inequality, Comm. Pure Appl. Math.22 (1969), 153–188.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    H. Lewy and G. Stampacchia,On existence and smoothness of solutions of some non-coercive variational inequalities, Arch. Rational. Mech. Anal.41 (1971), 141–253.CrossRefMathSciNetGoogle Scholar
  9. 9.
    J. L. Lions and E. Magenes,Problemi ai limiti non omogenei V, Ann. Scuola Norm. Sup. Pisa16 (1962), 1–44.MATHMathSciNetGoogle Scholar
  10. 10.
    J. L. Lions and E. Magenes,Problèmes aux Limites Non-homogènes et Applications, Vol. I, Unod, Paris, 1970.Google Scholar
  11. 11.
    J. L. Lions and G. Stampacchia,Variational inequalities, Comm. Pure Appl. Math.20 (1967), 493–519.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    E. Magenes and G. Stampacchia,I Problemi al contorno per le equazioni differenziali di tipo ellittico, Ann. scuola Norm. Sup. Pisa12 (1958), 247–358.MATHMathSciNetGoogle Scholar
  13. 13.
    C. B. Morrey Jr.,Second order elliptic equations in several variables and Hölder continuity, Math. Z.72 (1959), 146–164.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    C. B. Morrey Jr.,Multiple Integrals in the Calculus of Variations, Springer-Verlag, Berlin, 1966.MATHGoogle Scholar
  15. 15.
    M. K. V. Murthy and G. Stampacchia,Boundary value problems for some degenerate elliptic operators, Ann. Mat. Pura Appl.80 (1968), 1–122.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    J. Peetre,Mixed problems for higher order elliptic equations in two variables I, Ann. Scuola Norm. Sup. Pisa15 (1961), 337–353; II, Ann. Scuola Norm. Sup. Pisa17 (1963), 1–12.MATHMathSciNetGoogle Scholar
  17. 17.
    E. Shamir,Regularisation of mixed second order elliptic problems, Israel J. Math.6 (1968), 150–168.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    G. Stampacchia,Problemi al contorno misti per equazioni del calcolo delle variazioni, Ann. Mat. Pura Appl.40 (1955), 193–209.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    G. Stampacchia,Problemi al contorno ellittici con dati discontinui dotati di soluzioni Hölderiane, Ann. Mat. Pura Appl.51 (1960), 1–38.MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    G. Stampacchia,Sur des espaces de fonctions qui interviennent dans les problemes aux limites elliptiques, Colloque CBRM, Louvain, 1961, pp. 81–89.Google Scholar
  21. 21.
    G. Stampacchia,Equations elliptiques du second ordre à coefficients discontinues, Séminaire de Mathématiques Supérieures, Univ. de Montréal, 1965.Google Scholar
  22. 22.
    G. Stampacchia,Variational inequalities, Proc. NATO Advanced Study Inst., Theory and Application of Monotone Operators, Venice, 1968, pp. 101–192.Google Scholar
  23. 23.
    H. Beirão Da Veiga,Sulla hölderianità della soluzioni di alcune disequazioni variazionali con condizioni unilatere al bordo, Ann. Mat. Pura Appl.83 (1969), 73–112.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1972

Authors and Affiliations

  • M. K. V. Murthy
    • 1
    • 2
  • G. Stampacchia
    • 1
    • 2
  1. 1.Scuola Normale SuperiorePisa
  2. 2.Tata Institute of Fundamental ResearchBombay

Personalised recommendations